THOMAS E. KEARNEY, Pharm.D.; ANTHONY S. MANOGUERRA, Pharm.D.; GUY P. CURTIS, M.D., Ph.D.; MICHAEL G. ZIEGLER, M.D.
After ingestion of 12g of theophylline caused severe toxicity in a young woman, we developed an experimental canine model to study human theophylline toxicity. Our study involved four anesthetized dogs given theophylline in a continuous intravenous drip for 180 minutes in one of four protocols. The protocols included a low-dose infusion (400 mg/h) a high-dose infusion (1000 mg/h), a high-dose infusion with beta-blockade induced by propranolol at 125 minutes after infusion, and a high-dose infusion while maintaining beta-blockade with propranolol throughout the experiment. Toxic levels of theophylline were associated with hypokalemia, hypophosphatemia, hyperglycemia, metabolic acidosis, and hypotension in both the patient and the experimental series. These effects were either prevented or partially reversed after induction of beta-blockade with propranolol. Very high levels of theophylline were associated with elevated levels of norepinephrine and epinephrine in the animals.
Learn more about subscription options.
Register Now for a free account.
KEARNEY TE, MANOGUERRA AS, CURTIS GP, ZIEGLER MG. Theophylline Toxicity and the Beta-Adrenergic System. Ann Intern Med. 1985;102:766-769. doi: 10.7326/0003-4819-102-6-766
Download citation file:
Published: Ann Intern Med. 1985;102(6):766-769.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only